Hail, Dixon
- When
- August 17, 11:55 PM CST to 11:57 PM CST
- Where
- Dixon County, 2.07 mi S of Newcastle
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.620, -96.870
As a strong upper level wave pushed into the western Dakotas during the evening hours, isolated supercellular storms developed across central South Dakota and moved through areas west of the James River. With 2000-2500 J/kg of MLCAPE and deep layer shear of 35 to 45 knots, the isolated storms produced hail up to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
As a strong upper level wave pushed into the western Dakotas during the evening hours, isolated supercellular storms developed across central South Dakota and moved through areas west of the James River. With 2000-2500 J/kg of MLCAPE and deep layer shear of 35 to 45 knots, the isolated storms produced hail up to golf ball size. Soon, an increasing amount of DCAPE of 1000-1250 J/kg and increase in 0-3 km shear with development of a strong low-level jet aided in the transition to enhanced linear structures, which then developed a series of mesovortices as the line moved into far eastern South Dakota, southwest Minnesota and northwest Iowa. Several brief tornadoes developed with mesovortices in southwest Minnesota and northwest Iowa, along with areas of enhanced wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 17, 10:12 PM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1112 PM CDT Sat Aug 17 2019 .SHORT TERM...(This Evening through Sunday) Issued at 303 PM CDT Sat Aug 17 2019 The main focus tonight is the increasing threat for strong to severe thunderstorms across the region. At 18Z Saturday, a quasi-stationary cool front was located along and east of a line from Rapid City to Pierre to Aberdeen area. Isolated showers and thunderstorms could spark across the region early this afternoon as warm air advects northward, ahead of the main cool front. However, the main focus for strong to severe storms will be along the frontal passage late this evening. As we go through the afternoon and evening hours, instability increases across the region with surface dewpoint values from the upper 60s to near 70, increasing low to mid-level lapse rates to 7 C/km, and MLCAPE around 1500-2000 J/kg. These ingredients will support and maintain a very unstable environment through the evening hours. The cool front will begin to move east into the region after 00Z Sunday (7 PM CDT), as the main upper trough over southern Canada/Northern Rockies pushes the front southeast. The greatest risk for severe weather looks possible from 03Z to 06Z Sunday in areas along and west of I-29, and from 05Z to 09Z Sunday for areas east of I-29. This is linked with a broad area of deep layer shear of 35 to 45 knots and an increasing south-north LLJ from 30 to 45 knots. Discrete cells of strong to severe thunderstorms will be possible at the initial stage of this event; then with increasing DCAPE values of 1000-1500 J/kg, the threat will mainly be focus on damaging wind as the front moves east toward I-29 late this evening. With that said, golf ball sized hail (or slightly larger), as well as damaging wind from 70 to 80 mph are the main severe threats. With 0-3 km bulk shear around 20-35 knots, some organized bow echo/isolated tornado cannot be ruled out. SPC highlights well this severe weather threat with an Enhanced Risk over most of the CWA on its Day 1 outlook. The severe weather risk tapers off from west to east through 06Z-09Z Sunday, though some lingering showers look possible through early Sunday morning. It's important to point out that this event seems likely late this evening into the overnight. Therefore, make sure you have different ways to receive alerts if having outdoor plans or before heading to bed. In addition, if severe weather threatens your area, take shelter immediately and if possible, report any hail/wind/flooding to the NWS. Sunday features a nice day. The cool front moves eastward into the Upper Mississippi Valley by early Sunday morning. Behind this system, surface high pressure builds in from the northwest, bringing drier and cooler conditions into the region. With a drier airmass, light winds, afternoon dewpoints in the upper 50s, and highs from the mid 70s to near 80, it will be a great day for outdoor activities. .LONG TERM...(Sunday Night through Saturday) Issued at 303 PM CDT Sat Aug 17 2019 Beyond Sunday night, the pattern looks relatively quiet and dry for most areas, but warm temperatures and humidity return to start the workweek. As the surface high pressure slowly moves east of the CWA, return flow will make its way and bring temperatures from the mid to upper 80s into the region on Monday. This temperature pattern will likely remain for Tuesday as well. In fact, Tuesday looks to be the warmest day of the week with daytime temperatures mainly in the upper 80s to near 80. A broad area of theta-e advection slides northeast from central NE on Monday ahead of a mid-level shortwave approaching the area by Monday night. At this moment, confidence is marginal/low; however, some hit/miss showers or storms cannot be ruled out during the overnight hours. After midweek, thunderstorm chances will again be possible Tuesday night into Wednesday as a surface low and associated frontal boundary move in. The main story will be cooler than average temperatures through the end of the week. This is in response to strong surface high pressure moving southward from the International Border/Northern Rockies. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1059 PM CDT Sat Aug 17 2019 Line of strong to severe storms continues to track eastward through the region, impacting areas east of I-29 and far southeast SD through around 09z. The main severe threat remains damaging wind gusts upward of 50 to 70 mph, along with lightning. Behind the line of storms, models indicate that a band of low stratus will develop, with MVFR ceilings and possibly IFR possible for several hours behind the storms. Stratus is expected to lift by mid morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...05 LONG TERM...05 AVIATION...
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Sat Aug 17 2019 IAZ001-MNZ071-072-080-081-089-097-098-SDZ038>040-050-052>070- 181000- Lyon-Lincoln-Murray-Cottonwood-Nobles-Pipestone-Rock-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton-Clay- 449 AM CDT Sat Aug 17 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A few morning thunderstorms may be possible. Severe weather is not expected with this activity. Strong to severe storms are expected to develop late this afternoon across central and northern South Dakota and begin to track southeast this evening and tonight. Thunderstorms, initially discrete in nature, will begin to merge into a line as they move southeast late this evening. Large hail up to 2 inches in diameter, along with straight line winds up to 80 mph will be possible as storms move east towards I-29 after dark. An isolated tornado cannot be ruled out, with the greatest risks in south central South Dakota. Thunderstorms will continue to track into southwest Minnesota and northwest Iowa after midnight with a continued severe weather risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 6pm from Huron to Chamberlain, and after 9pm from Marshall to Sioux Falls and Yankton. IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071- 181000- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union- 449 AM CDT Sat Aug 17 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight A few thunderstorms will be possible through mid-morning. The risk for severe storms is low with this activity. Scattered strong to severe storms may develop across northeast Nebraska and northwest Iowa after 5pm this afternoon and into the evening. golf ball size hail and winds to 60 mph may be possible. A broken line of strong to severe storms will move southeast towards the area after dark. These storms will bring the risk of strong winds to 70 mph along with ping pong size hail as they move through early Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5pm this afternoon and into the overnight hours.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM HEAVY RAIN 4 N CURRIE 44.13N 95.67W
08/17/2019 E1.46 INCH MURRAY MN AMATEUR RADIO
1 HOUR RAINFALL TOTAL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND GST JACKSON 43.62N 94.99W
08/17/2019 M56 MPH JACKSON MN ASOS
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1151 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND DMG OKOBOJI 43.39N 95.14W
08/17/2019 DICKINSON IA LAW ENFORCEMENT
2 LARGE TREE BRANCHES DOWN BLOCKING
LAKESHORE DRIVE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1159 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND DMG WINDOM 43.87N 95.12W
08/17/2019 COTTONWOOD MN EMERGENCY MNGR
TREE BRANCHES DOWN BLOCKING THE ROAD AT 12TH
STREET AND MILLER AVE ON THE EAST SIDE OF
TOWN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1202 AM CDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HEAVY RAIN MARSHALL 44.45N 95.79W
08/17/2019 M2.23 INCH LYON MN EMERGENCY MNGR
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
MARSHALL. 1.5 HOUR RAINFALL TOTAL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1208 AM CDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND GST 2 W DOVRAY 44.05N 95.59W
08/17/2019 M59 MPH MURRAY MN MESONET
RWIS STATION.
&&The Sioux Falls radar (KFSD), 108 km away, was scanning. The volume nearest the first event began at 05:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851843.